Probability and Style in the Chorales of J. S. Bach

Matthew Woolhouse

Abstract


This paper discusses de Clercq’s contribution to our understanding of the relationship between scale degree and cadence type within Bach chorales from the perspective of style and probability. De Clercq is applauded for the diligence of this research and for attempting to synthesize findings into a practical, working model of benefit to music-theory students and educators. A literal interpretation of a premise underpinning his model—that more common musical events are more indicative of a style—is, however, found to be inconsistent. A test is described in which university students enrolled in a second-level harmony class were presented with pairs of cadences. Cadences were manipulated in various ways, primarily to investigate whether the inclusion of certain figurations would result in a perfect-authentic cadence—the most ubiquitous cadence within Bach chorales—being considered less stylistic than a never-occurring cadence. This proved to be the case, demonstrating the importance of figuration over scale degree and cadence for the accomplishment of style. De Clercq’s model is further discussed with respect to probabilistic models of music and in relation to proscriptive approaches to teaching harmony.

Keywords


J. S. Bach; chorales; cadences; probability; style; figuration

Full Text:

PDF


DOI: http://dx.doi.org/10.18061/emr.v10i3.4861

Refbacks

  • There are currently no refbacks.


Copyright (c) 2015 Matthew Woolhouse

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

 


Beginning with Volume 7, No 3-4 (2012), Empirical Musicology Review is published under a Creative Commons Attribution-NonCommercial license

Empirical Musicology Review is published by The Ohio State University Libraries.

If you encounter problems with the site or have comments to offer, including any access difficulty due to incompatibility with adaptive technology, please contact libkbhelp@lists.osu.edu.

ISSN: 1559-5749